Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 3, NWS Reno, NV

January 8, 20244 counties in Nevada; 4 counties in California

NWS Reno, NV issued this wind advisory at Jan 8, 2024, 1:33 PM PST for 4 counties in Nevada; 4 counties in California. It took effect at Jan 9, 2024, 4:00 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 1:33 PM PST (21:33 UTC)
In effect from
Jan 9, 2024, 4:00 AM PST
Expired
Jan 10, 2024, 2:18 AM PST
In force
22 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS75 KREV 082133
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
133 PM PST Mon Jan 8 2024

CAZ070-NVZ005-092300-
/O.NEW.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Fort Bidwell, Cedarville,
Empire, and Gerlach
133 PM PST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-092300-
/O.NEW.KREV.LW.Y.0002.240109T1500Z-240110T1200Z/
Greater Lake Tahoe Area-
Including the cities of Tahoe City, Glenbrook, South Lake Tahoe,
Incline Village, Truckee, Stateline, and Markleeville
133 PM PST Mon Jan 8 2024

...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 4 AM PST 
WEDNESDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 7 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-092300-
/O.NEW.KREV.LW.Y.0002.240109T1500Z-240110T0500Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Silver Springs, Fernley, Fallon,
Lovelock, and Nixon
133 PM PST Mon Jan 8 2024

...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM PST TUESDAY FOR 
PYRAMID LAKE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and 
  waves 2 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM to 9 PM PST Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

TF
2 follow-up statements
552 
WWUS75 KREV 091033
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
233 AM PST Tue Jan 9 2024

CAZ071-NVZ003-101200-
/O.EXA.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Reno-Carson
City-Minden Area-
Including the cities of Virginia City, Westwood, Sierraville,
Gardnerville, Verdi, Portola, Susanville, Sparks, and Loyalton
233 AM PST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Gusts 
  up to 60 mph in wind prone areas along US-395 and I-580.

* WHERE...In California, Lassen-Eastern Plumas-Eastern Sierra 
  Counties. In Nevada, Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ070-NVZ005-101200-
/O.CON.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Empire, Fort Bidwell, Gerlach,
Eagleville, and Cedarville
233 AM PST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-101200-
/O.CON.KREV.LW.Y.0002.240109T1500Z-240110T1200Z/
Greater Lake Tahoe Area-
Including the cities of Stateline, Truckee, Tahoe City, South
Lake Tahoe, Glenbrook, Markleeville, and Incline Village
233 AM PST Tue Jan 9 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 
AM PST WEDNESDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 7 AM this morning to 4 AM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-100500-
/O.CON.KREV.LW.Y.0002.240109T1500Z-240110T0500Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Silver Springs, Fernley,
Fallon, Nixon, and Imlay
233 AM PST Tue Jan 9 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 
PM PST THIS EVENING FOR PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM this morning to 9 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

MD
181 
WWUS75 KREV 101018
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
218 AM PST Wed Jan 10 2024

CAZ070-071-NVZ003-005-101130-
/O.CAN.KREV.WI.Y.0003.000000T0000Z-240110T1200Z/
Greater Reno-Carson City-Minden Area-Surprise Valley California-
Lassen-Eastern Plumas-Eastern Sierra Counties-Northern Washoe
County-
Including the cities of Eagleville, Fort Bidwell, Virginia City,
Loyalton, Portola, Verdi, Empire, Cedarville, Gardnerville,
Susanville, Westwood, Sierraville, Gerlach, and Sparks
218 AM PST Wed Jan 10 2024

...WIND ADVISORY IS CANCELLED...

A Winter Weather Advisory in effect for today is replacing this wind 
advisory. Expect periods of strong wind gusts followed by bands of 
moderate to heavy snow, producing widespread winter travel impacts 
today and tonight.

$$

CAZ072-NVZ002-101130-
/O.CAN.KREV.LW.Y.0002.000000T0000Z-240110T1200Z/
Greater Lake Tahoe Area-
Including the cities of Stateline, South Lake Tahoe, Glenbrook,
Truckee, Tahoe City, Incline Village, and Markleeville
218 AM PST Wed Jan 10 2024

...LAKE WIND ADVISORY IS CANCELLED...

A Winter Storm Warning in effect for today is replacing this lake 
wind advisory. Expect periods of strong wind gusts along with 
several hours of heavy snow, producing widespread winter travel 
impacts today and tonight.

$$

MD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 2:53 AM PST, 10 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 2:53 AM PST, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 AM PST Mon Jan 8 2024

.SYNOPSIS...

Mainly dry and cool conditions prevail today except for very light
snow near the Oregon border. A brief warmup, increasing winds and
a few showers Tuesday will be followed by another cold storm
Wednesday through Wednesday night, producing widespread wind and
snow impacts at all elevations.

&&

.DISCUSSION...

A chilly start to the week will give way to slightly milder
conditions this afternoon with highs edging into the lower 40s for
western NV valleys and lower-mid 30s for Sierra communities--still
about 5-10 degrees below average. An area of warm advection aloft
will bring increasing mid-high level clouds today with a 30-40%
chance of very light snow (1" or less), generally north of a
Susanville to Gerlach line including the Surprise Valley.

A pair of weather systems then moves quickly across eastern
CA/western NV from Tuesday through Wednesday night:

* TUESDAY--MORE WIND THAN PRECIP: The first system sweeps into the
  western US during the day Tuesday, initially containing a small
  tap of Pacific moisture and a touch of warming as highs rise to
  near 50 degrees for most western NV valleys. However, this
  moisture tap is rather shallow and loses much of its punch as it
  reaches the Sierra. Most areas east of the Sierra crest look to
  be shadowed out with even the Tahoe basin having only a 30-40%
  chance of receiving 1" of snow. Near the crest, most simulations
  are generating about 2-4" of snow, while an inch or two is also
  possible near the OR border including the Surprise Valley. Winds
  appear to be the bigger concern as westerly 700 MB flow
  increases to 50 kts near the Sierra crest and 60 kt in far
  northeast CA/far northwest NV. This setup could produce peak
  gusts of 50-60 mph downstream from the Warner Mts. into Surprise
  Valley and far northwest NV. Gusty winds of 40-50 mph may extend
  farther south to far western NV, although the more recent
  ensemble guidance is favoring Wednesday for stronger gusts
  across the majority of the region.

* WEDNESDAY/WED NIGHT--A SATURDAY SEQUEL?: This midweek storm
  appears to have several similarities to last Saturday's storm.
  A period of stronger winds will precede the onset of the main
  snow during the mid morning-early afternoon, with potential for
  peak gusts of 45+ mph for lower elevations, 60+ mph in wind
  prone areas, and near 100 mph for Sierra ridges. Snow then
  advances rapidly from north to south during the day, setting up
  another scenario where travel conditions worsen rapidly across
  urban areas during the Wednesday PM commute with 1-2"/hour
  snowfall rates. The snow covered roads then transition to
  hazardous icy conditions in the evening. Heavier weekday traffic
  would further aggravate the potential for long delays and even
  a few highway closures. Projected snowfall amounts are also in a
  similar range as last Saturday, with most likely scenarios
  bringing 6-12" for the Tahoe basin southward to Mono County,
  10-18" near the crest, 4-8" in northeast CA, and 1-4" for much
  of western NV. What looks different is that more of west central
  NV including the US-95 corridor is at risk of receiving the
  1-4" snow swath. Given the expected drier character of the snow
  (snow-liquid ratios mainly 14-18:1), gusty winds and snowfall
  may create whiteout conditions at times especially for the
  Sierra.

REMAINDER OF THE WEEK/NEXT WEEKEND:

After the midweek storm blasts through, a couple of dry days are
expected to wrap up the week. Thursday starts out quite cold
again, similar to this morning, followed by highs only in the 30s
in lower elevations and below freezing for Sierra communities.
Friday shows a bit of moderation for daytime highs, but still
below average.

Next weekend is still looking unsettled with another potentially
potent storm. Spread among the guidance remains high, with a few
high end scenarios (5-10%) producing liquid totals of 1"+ even in
Reno, and above 3" for the Sierra crest from Saturday-Saturday
night. However, a large majority of scenarios bring less than 1"
liquid to the crest and less than 0.25" to far western NV.
Temperature spreads also increase as we get to the Martin Luther
King holiday weekend, resulting in a lower confidence of whether
this storm will come in cold again, or pull in milder air with
snow levels rising above the western NV valley floors. MJD

&&

.AVIATION...

* Mainly VFR conditions prevail today with lighter winds and
  increasing mid-high clouds. Patchy FZFG remains a possibility
  around KTRK until 18Z this morning.

* TUESDAY THROUGH EARLY THURSDAY: A couple of weather systems will
  bring more chances for snow/wind. The first system Tuesday may
  produce brief MVFR conditions with -SN at the Tahoe area
  terminals, but the main impacts will be wind-related as an upper
  level jet moves overhead. Increasing west winds at ridge tops
  eventually mixing down to lower elevations will produce
  widespread turbulence and areas of LLWS for much of Tuesday.
  Second system drops in Wednesday with potentially even stronger
  SW-W winds, turbulence/LLWS and better snow potential, beginning
  in the Sierra Wed AM then down to all valley floors by late Wed
  afternoon. Snow accumulations are likely at all the main
  terminals, similar to last Saturday's storm. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:33 PM PSTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe37 hr
Jan 8, 1:33 PM PSTWinter Storm WatchREVDouglas, Lyon, Storey, Washoe14 hr
Jan 8, 1:33 PM PSTWinter Storm WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more61 hr
Jan 8, 1:33 PM PSTWinter Weather AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more61 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.